You hear a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that last night. So now you’re asking yourself what the cause could be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate of late). But you did take some aspirin for your headache before bed.
Might it be the aspirin?
And that prospect gets your brain going because perhaps it is the aspirin. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop using it?
Medication And Tinnitus – What’s The Connection?
Tinnitus is one of those conditions that has long been reported to be linked to a variety of medications. But what is the reality behind these rumors?
Tinnitus is commonly viewed as a side effect of a diverse swath of medications. The fact is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some hypotheses:
- It can be stressful to begin taking a new medicine. Or more frequently, it’s the root condition that you’re using the medication to treat that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine producing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
- Tinnitus is a fairly common condition. More than 20 million people cope with recurring tinnitus. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will start using medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
- Many medications can influence your blood pressure, which also can affect tinnitus.
What Medicines Are Linked to Tinnitus
There are a few medications that do have a well-established (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Link Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in some antibiotics. These strong antibiotics are usually only used in special situations and are known as aminoglycosides. High doses have been proven to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). When the dosage is significantly higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin might have been what caused your tinnitus. But here’s the thing: It still depends on dosage. Typically, high dosages are the significant problem. The doses you take for a headache or to manage heart disease aren’t normally big enough to cause tinnitus. But when you quit taking high doses of aspirin, luckily, the ringing tends to go away.
Check With Your Doctor
There are some other medicines that may be capable of causing tinnitus. And the interaction between some mixtures of medications can also produce symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
That said, if you begin to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.